Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 5, 2012Heard County, Georgia

NWS Atlanta, GA issued this special weather statement at May 5, 2012, 9:02 PM EDT for Heard County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 9:02 PM EDT (01:02 UTC)
Expired
May 5, 2012, 9:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA

County Heard County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1912 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1912 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WWUS82 KFFC 060102
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
902 PM EDT SAT MAY 5 2012

GAZ052-060130-
902 PM EDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN HEARD COUNTY
UNTIL 930 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OVER WARESVILLE ALABAMA...MOVING SOUTHEAST AT 10 
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HEARD COUNTY THROUGH 930 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WARESVILLE AND GLENN. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3318 8511 3316 8513 3312 8524 3313 8525
      3325 8527 3329 8527
TIME...MOT...LOC 0101Z 313DEG 10KT 3324 8530

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 5, 8:03 PM EDT, 59 minutes earlier.

Area forecast discussion, May 5, 8:03 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT SAT MAY 5 2012

.PREV DISCUSSION... /ISSUED 341 PM EDT SAT MAY 5 2012/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES EARLY TONIGHT
ASSOCIATED WITH SEVERAL BOUNDARIES... AND ALSO SUNDAY INTO SUNDAY
NIGHT WITH THE INFLUENCE OF A WEAK SURFACE FRONT AND UPPER LEVEL
SHORTWAVE. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH MAIN INFLUENCING
FEATURES.

FOR THIS EVENING INTO TONIGHT... PRECIP CHANCES AND TIMING REMAIN
TRICKY AS REMNANTS OF A MORNING MCS HAVE LEAD TO THE INFLUENCE OF
SEVERAL BOUNDARIES ACROSS OR NEAR THE FORECAST AREA. ONE BOUNDARY...
SITUATED ACROSS SOUTHEASTERN TN... HAS STRONGER BAROCLINITY DUE TO
SOLAR SHELTERING FROM THE REMNANT CLOUD DECK... AND THE REMNANT
OUTFLOW BOUNDARY HAS BEEN TRAVERSING SOUTHWARD ACROSS THE AREA WITH
LITTLE TO NO ASSOCIATED CONVECTIVE TRIGGERING SO FAR. WHILE
SHORT TERM GUIDANCE HAS FOCUSED ON THE NORTHEASTERN PORTION OF THE
FORECAST AREA FOR BEST CHANCE OF CONVECTIVE DEVELOPMENT DOWNSTREAM
OF THE AFOREMENTIONED NORTHERN BOUNDARY... THE CENTRAL PORTION OF
THE AREA IS INCLUDED IN A SLIGHT RISK FOR SEVERE STORMS. THIS RISK
IS FOCUSED ON THE INFLUENCE OF THE OUTFLOW BOUNDARY. ADDITIONALLY...
A THIRD BOUNDARY MOVING SLOWLY SOUTHEASTWARD ACROSS THE
SOUTHERN PART OF THE AREA HAS BEEN CAUSING SOME SCATTERED
THUNDERSTORM DEVELOPMENT... SOUTH OF THE SLIGHT RISK AREA. ALL
CONSIDERED HAVE DECIDED TO GO WITH WIDESPREAD CHANCE POPS INITIALLY
WITH THE BEST CHANCES IN THE SOUTH... AND THEN SLIGHT CHANCES AWAY
FROM THE SOUTH AFTER 21Z. THIS WILL NEED TO BE MONITORED FOR ANY
POTENTIAL UPDATES. AMPLE SBCAPE OF NEAR 3000 J/KG AND WEAK BULK
SHEAR OF LESS THAN 20 KTS LEAD TO THE MAIN CONVECTIVE THREAT BEING
PULSE STORMS WITH HAIL AND STRONG WIND POTENTIAL.

FOR SUNDAY AND SUNDAY NIGHT... A WEAK FRONT IS PROGGED TO DIP
SOUTHWARD ACROSS THE AREA IN THE MORNING HOURS AND THEN STALL OUT
NEAR THE SOUTHWESTERN PORTION DURING THE AFTERNOON. AN UPPER LEVEL
SHORTWAVE LOOKS TO ALSO SWING SOUTHEASTWARD ACROSS THE AREA NEAR
18Z... PROVIDING SOME ADDITIONAL FORCING FOR ASCENT. WITH THE
COMBINATION OF THESE FEATURES... HAVE DECIDED TO GO WITH LOW END
CHANCE POPS IN THE SOUTH AND WEST AFTER 15Z AND SLIGHT CHANCE POPS
ELSEWHERE. WILL GO FOR HIGHER POPS AND MORE WIDESPREAD AFTER 18Z
WITH INCREASED DIURNAL HEATING. THE SOUTHWESTERN MAJORITY OF THE
FORECAST AREA IS ALSO IN A SLIGHT RISK FOR SEVERE STORMS ON
SUNDAY... HOWEVER WEAK SHEAR AND MORE MODEST CAPE VALUES THAN
SATURDAY LOOK TO BE PRESENT.

TEMPS... HIGHS SEEM TO BE DOING WELL SO WENT CLOSE TO MAV AND BUMPED
UP OVERNIGHT LOWS AS RECENT MOS GUIDANCE HAS BEEN TRENDING TOO LOW.

03/49

LONG TERM /MONDAY THROUGH SATURDAY/...
WEAK RIDGING DOWN THE APPALACHIANS WILL BREAK DOWN AS HIGH PRESSURE
OVER THE MID ATLANTIC STATES MOVES INTO THE ATLANTIC ON MONDAY. WITH
CLOUD COVERAGE AND EFFECTS OF WEAK WEDGE RETREATING...HAVE DECIDED
TO STAY ON THE COOLER SIDE OF GUIDANCE FOR MONDAY. INCREASED RAIN
CHANCES WILL CONTINUE THROUGH MID-WEEK AS A FRONT MOVES THROUGH THE
CWA TUE-WED. INSTABILITY IS DECENT WITH THIS SYSTEM SO EXPECT
THUNDERSTORMS ASSOCIATED WITH THE FRONT...HOWEVER SHEAR IS BASICALLY
NON-EXISTENT. SLIGHT TIMING DIFFERENCES REMAIN IN WHEN THE FRONT
CLEARS OUT WITH THE 12Z GFS SOLUTION FASTER THAN THE 12Z ECMWF
/WEDNESDAY AFTERNOON VS. THURSDAY/. BY THE END OF THE LONG
TERM...THE NEXT SYSTEM WILL BE MOVING INTO THE LOWER MISSISSIPPI
VALLEY BUT PRECIP SHOULD HOLD OFF THROUGH SATURDAY AND 12Z ECMWF RUN
DOES NOT SHOW PRECIP ACROSS CWA LIKE THE PREVIOUS RUN DID. THE UPPER
LEVEL SYSTEM THOUGH ASSOCIATED WITH THIS SYSTEM THOUGH IS WEAKER IN
THE ECMWF AND THE SFC SYSTEM IS NOT RESOLVED LIKE IN THE GFS.

11

&&

.AVIATION...
00Z UPDATE...
ALTHOUGH CONDITIONS REMAIN TRANQUIL ACROSS THE AREA...WRF MODELS
CONTINUE TO INDICATE THE POSSIBILITY OF LATE EVENING DEVELOPMENT
FROM NORTH ALABAMA THROUGH NORTH GEORGIA. LATEST RADAR CONFIRMS
THIS BUT NOT ENOUGH EVIDENCE THUS FAR TO INCLUDE ANY SHORT TERM
TEMPO GROUPS. LIMITED CONVECTION SUNDAY AS WELL BUT WITH 30 POPS
IN GRIDS...HAVE GONE WITH PROB30 FOR THE AFTERNOON HOURS FOR ALL
TERMINALS.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE MOST ELEMENTS...EXCEPT MEDIUM CONFIDENCE ON
CONVECTION THIS AFTERNOON.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  87  61  81 /  20  30  20  30
ATLANTA         69  87  66  81 /  20  30  20  40
BLAIRSVILLE     60  83  60  77 /  30  30  20  40
CARTERSVILLE    62  89  61  81 /  20  30  20  40
COLUMBUS        68  91  66  83 /  20  40  30  40
GAINESVILLE     65  85  63  79 /  20  30  20  40
MACON           65  90  64  83 /  20  40  30  40
ROME            65  91  63  81 /  20  30  20  50
PEACHTREE CITY  63  88  62  81 /  20  40  20  40
VIDALIA         70  89  67  84 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....BELANGER
AVIATION...DEESE
Hazardous weather outlook, May 5, 11:00 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT MAY 5 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE STORMS POSSIBLE
THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN AREA OF HIGH PRESSURE IN THE ATLANTIC WILL ALLOW GULF MOISTURE TO
FLOW INTO NORTH AND CENTRAL GEORGIA WHILE UPPER LEVEL DISTURBANCES
RIPPLE THROUGH THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ANY SEVERE STORM WILL BE WIND GUSTS OF 60
MPH...QUARTER SIZED HAIL AND OCCASIONAL LIGHTNING. THE BEST CHANCE
OF STORMS WILL GENERALLY BE FROM 2 PM TO 10 PM.

.DISCUSSION...
AVAILABLE GULF MOISTURE AND INSTABILITY...WITH MUCAPE VALUES NEAR
3000 J/KG THIS AFTERNOON...ALONG WITH MULTIPLE BOUNDARIES ACROSS THE
AREA...WILL COMBINE TO PRODUCE THE POSSIBILITY OF THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. SOME OF
THESE STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. STRONG
THUNDERSTORMS ARE POSSIBLE ON SUNDAY. NO HAZARDOUS WEATHER IS
EXPECTED ON THURSDAY OR FRIDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 5, 9:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
902 PM EDT SAT MAY 5 2012

GAZ052-060130-
902 PM EDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN HEARD COUNTY
UNTIL 930 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARESVILLE ALABAMA...MOVING SOUTHEAST AT 10
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HEARD COUNTY THROUGH 930 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WARESVILLE AND GLENN. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3318 8511 3316 8513 3312 8524 3313 8525
      3325 8527 3329 8527
TIME...MOT...LOC 0101Z 313DEG 10KT 3324 8530

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:15 AM EDTSpecial Weather StatementFFCHeard30 min
May 6, 10:37 AM EDTSevere Thunderstorm WarningFFCHeard23 min
May 6, 11:04 AM EDTSpecial Weather StatementFFCTroup26 min
May 6, 11:59 AM EDTSpecial Weather StatementFFCHarris46 min
May 6, 12:12 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee48 min
May 6, 12:23 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee37 min
May 6, 12:43 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee32 min
May 6, 1:10 PM EDTSpecial Weather StatementFFCMarion50 min
May 6, 1:38 PM EDTSevere Thunderstorm WarningFFCStewart, Webster52 min
May 6, 1:50 PM EDTSevere Thunderstorm WarningFFCMarion, Schley40 min
May 6, 6:17 PM EDTSpecial Weather StatementFFCPolk28 min
May 6, 6:19 PM EDTSpecial Weather StatementFFCPike26 min
May 6, 6:26 PM EDTSpecial Weather StatementFFCPickens34 min
May 6, 6:29 PM EDTSpecial Weather StatementFFCUpson31 min
May 6, 6:32 PM EDTSpecial Weather StatementFFCFulton28 min
May 6, 6:34 PM EDTSpecial Weather StatementFFCWalker26 min
May 6, 6:38 PM EDTSevere Thunderstorm WarningFFCDouglas, Fulton52 min
May 6, 6:40 PM EDTSpecial Weather StatementFFCPolk35 min
May 6, 6:43 PM EDTSpecial Weather StatementFFCPike32 min
May 6, 6:46 PM EDTSevere Thunderstorm WarningFFCPickens44 min
May 6, 6:52 PM EDTSpecial Weather StatementFFCFayette38 min
May 6, 6:55 PM EDTSpecial Weather StatementFFCCobb35 min
May 6, 7:00 PM EDTSevere Thunderstorm WarningFFCCherokee, Pickens30 min
May 6, 7:07 PM EDTSpecial Weather StatementFFCUpson38 min
May 6, 7:18 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk22 min
May 6, 7:19 PM EDTSpecial Weather StatementFFCCrawford26 min
May 6, 7:20 PM EDTSpecial Weather StatementFFCUnion25 min
May 6, 7:22 PM EDTSpecial Weather StatementFFCCherokee38 min
May 6, 7:25 PM EDTSpecial Weather StatementFFCCobb35 min
May 6, 7:32 PM EDTSevere Thunderstorm WarningFFCCobb43 min
May 6, 7:37 PM EDTSpecial Weather StatementFFCUnion38 min
May 6, 7:41 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson34 min
May 6, 7:51 PM EDTSpecial Weather StatementFFCPeach24 min
May 6, 7:55 PM EDTSpecial Weather StatementFFCCherokee35 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.